Texas, 2022Wildfire in Texas, July 21 to 25, 2022
July 21 to 25, 2022 · NWS BRO · 1 event in 1 county or zone
Conditions were favorable for wildfire spread with hot temperatures, low relative humidity, and breezy to gusty southeasterly winds. The Laguna Seca Wildfire in southcentral Northern Hidalgo County ignited on July 21st around 3:37PM CDT and continued until 7:34PM CDT on July 25th when it was announced it was 100 percent contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for wildfire spread with hot temperatures, low relative humidity, and breezy to gusty southeasterly winds. The Laguna Seca Wildfire in southcentral Northern Hidalgo County ignited on July 21st around 3:37PM CDT and continued until 7:34PM CDT on July 25th when it was announced it was 100 percent contained. The fire consumed a total of 415 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 21, 1:37 PM CST, 29 minutes earlier.
Area forecast discussion, Jul 21, 1:37 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
237 PM CDT Thu Jul 21 2022
.SHORT TERM (Tonight through Friday Night): A ridge at 500 mb remains
anchored over the Southwest United States and extends east into
Texas. High pressure remain over the North Gulf, with moderate to
strong breezes across the CWA today.
The broad, mid-level ridge will tend to flatten during the short
term. The flatter ridge will weaken a bit over the North Gulf. A
broad, mid-level inverted trough over the North Central Gulf will
edge farther west to over Texas. High pressure will remain in
control over the North Gulf and will provide the pattern for
moderate southeast breezes on Friday.
Conditions will remain dry, for the most part. Low pressure over the
southwest Gulf may support showers moving north overnight, with very
isolated showers for the lower Texas Coast late tonight or early
Friday. Rain chances will remain silent in the forecast for now,
however.
A little more moisture and a few more clouds on Friday may keep high
temperatures a degree or two lower than today. Heat index values of
105 to 110 degrees may develop across southern Starr County Friday
afternoon, but it looks like heat advisory conditions will be
avoided for now.
As well, the pressure gradient will be slightly weaker on Friday,
meaning weaker winds. Moderate breezes will still develop along the
coast, but fire weather concerns should be slightly less on Friday
as compared to today.
.LONG TERM (Saturday through Thursday): A sprawling H5 ridge
centered over the Four Corners region will begin migrating east
this weekend into early next week. On the southern side of the
ridge will be a couple of inverted troughs moving from east to
west across the Gulf of Mexico. One such inverted trough will move
overhead Saturday and could help produce a few streamer showers
over the Gulf of Mexico Saturday morning and an isolated shower or
storm along the sea breeze in the afternoon. We're only talking
rain chances at about 10 percent, so nothing to get too excited
about at this juncture.
Another inverted trough is forecast to move through sometime
Wednesday. As with the passage of Saturday's trough, a few
streamer showers will be possible over the Gulf waters Wednesday
morning and maybe an isolated shower or thunderstorm Wednesday
afternoon. Moisture is expected to linger over the county warning
area (CWA) later next week and may help to produce a few more
showers and storms over the Gulf in the morning and along the sea
breeze in the afternoon. Since model guidance is in pretty good
agreement, decided to bump rain chances up ever so slightly from
the NBM near the end of the period.
As far as temperatures are concerned, we're entering what is
typically our hottest time of year and forecast highs reflect
that. In other words, expect more of the same with daytime highs
generally in the upper 90s to lower 100s (97 to 103 degrees) with
the middle to upper 100s (105 to 109 degrees) possible in the Rio
Grande Plains each afternoon. Overnight temperatures won't cool
off all that much with widespread middle to upper 70s across the
Northern Ranchlands and the upper 70s to lower 80s in the Rio
Grande Valley.
&&
.MARINE (Now through Friday Night): Moderate to fresh southeast
winds and low to moderate seas will prevail with high pressure in
control. Small craft should exercise caution conditions will be
possible at times, mainly due to winds in the 15 to 20 knot range.
Saturday through Thursday: Surface high pressure remains in
control most of the period. A weak low/coastal trough could
produce a couple of streamer showers this weekend and again by the
middle of next week. Southeasterly winds each afternoon across the
Laguna Madre will bring Small Craft Exercise Caution (SCEC)
conditions, or winds between 15 to 20 knots, and choppy bay
waters. SCEC conditions transition offshore across the Gulf of
Mexico each evening. Seas will generally run between 3 to 5 feet
through the weekend before calming some to 2 to 4 feet next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 92 79 92 / 0 0 0 10
BROWNSVILLE 79 95 79 97 / 0 0 0 10
HARLINGEN 78 97 78 99 / 0 0 0 10
MCALLEN 79 100 78 100 / 0 0 0 10
RIO GRANDE CITY 78 102 78 103 / 0 0 0 0
SOUTH PADRE ISLAND 81 86 81 85 / 0 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...54-BHM
Long Term...58-Reese
Hazardous weather outlook, Jul 21, 2:40 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
340 AM CDT Thu Jul 21 2022
TXZ248>255-351-353>355-451-454-455-221100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
340 AM CDT Thu Jul 21 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
Heat index values of 105 to 110 degrees are expected during the
afternoon hours.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An elevated risk of rip currents is possible at the local beaches
Friday through Sunday.
Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-221100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
340 AM CDT Thu Jul 21 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Wildfire, Northern Hidalgo County
- When
- July 21, 2:06 PM CST to July 25, 6:34 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The event known as the Laguna Seca Wildfire was estimated to have initiated around 3:06PM CDT about 1.5 miles from intersection of US-281 and FM 490 in Hidalgo County. It burned until the evening of July 25th when it was announced to be 100 percent contained at 7:34PM CDT. The fire consumed a total of 415 acres. An Incident Report from the Texas A&M Forest Service was used as a guide for the ignition time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034184.